Recently there was a flurry of activity in retina offices across the United States as an update on intraocular inflammation following aflibercept injections was released.  A letter from Regeneron Pharmaceuticals, Inc informed physicians that increased rates of intraocular inflammation had been reported recently in association with specific lots of aflibercept kits.  A review of the manufacturing process did not identify any specific cause for these adverse events, but there was a higher rate of inflammatory complications associated with specific syringe batches included in the kits with affected lot numbers.  Regeneron is no longer distributing syringes from these batches.  The questionable lot numbers were provided to physicians and Regeneron has recommended that the syringes included in these kits not be used.

Clinics throughout the country, including my own, immediately scrambled to check their stock and to discard or replace aflibercept kits with lot numbers included in the Regeneron memo.  I spent much of my afternoon discussing the situation with patients who were scheduled for intravitreous injection of aflibercept.  Several of them had already seen news articles about the recent cases of intraocular inflammation and all wanted to better understand the risks as well as warning signs and symptoms.

Why are these cases of inflammation raising such concern?  They appear to be sterile rather than infectious and, according to an American Society of Retina Specialists member update from January, often “do not present with significant pain, redness, or hypopyon.”  Some retina specialists who believe they have encountered these cases also have recorded a notable lack of fibrin in the anterior chamber reaction.  Nonetheless, some cases of intraocular inflammation after intraocular aflibercept injection may be difficult to distinguish from endophthalmitis.  Although patients experiencing these events often have responded well to therapy with topical steroids alone, physicians managing these cases probably should be cautious in the management of these events and consider following such cases closely to make sure there is no concern for infection.  The consequences of wrongly diagnosing a case of endophthalmitis as sterile intraocular inflammation could be devastating from a visual perspective for a patient.

So, what else should we be telling patients?  And should we change our practice patterns based on these complications?   I’ve been having conversations with each of my injection patients about the possibility of noninfectious intraocular inflammation.  But the cautions I give haven’t changed regarding calling the office or returning as needed for new or worsening ocular pain, redness, or vision loss.  Given the rarity of these cases vs the effectiveness of aflibercept for common retinal disorders such as diabetic macular edema, these events haven’t changed my willingness to use the drug.

How can we as ophthalmologists help?  The American Society of Retina Specialists is collecting information on these events of intraocular inflammation, so if you have a patient who develops intraocular inflammation after an intravitreous aflibercept injection, please report it at the website.  In addition, you can log your patient’s data on the Food and Drug Administration MedWatch website.   Each case reported will help to more accurately determine the incidence of these complications and possibly help identify additional risk factors.  Hopefully the identification of lots that were associated with intraocular inflammation will eliminate the risk of this adverse event for all our patients in the future, but in case it doesn’t, it will be even more critical to carefully track and document new cases.

Join the Discussion